Alert archive / Virginia / Flash Flood Warnings in 1998

Flash Flood Warning 4, NWS Blacksburg, VA

January 8, 1998Montgomery County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jan 8, 1998, 2:18 AM EST for Montgomery County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 8, 1998, 2:18 AM EST (07:18 UTC)
Expired
Jan 8, 1998, 4:20 AM EST
In force
2 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Montgomery County, VA

The radar

The Roanoke radar (KFCX), 19 km from the middle of the area, began a volume at 07:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 7.3 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 1998-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 1998-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
517 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 080719
FFWRNK
VAC121-080920-

BULLETIN--EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
218 AM EST THU JAN 8 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 420 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN VIRGINIA

   ...MONTGOMERY COUNTY
 
WEATHER SERVICE RADAR IN BLACKSBURG WAS INDICATING SOME VERY HEAVY
RAINFALL ACROSS PARTS OF MONTGOMERY COUNTY WITH SOME GAGES IN THE
COUNTY REPORTING OVER AN INCH OF RAIN SINCE ABOUT 145 AM. MORE
HEAVY RAIN WAS TRACKING UP FROM THE SOUTH AND WILL LIKELY LEAD TO
FLOODING OF CREEKS AND STREAMS THROUGH 4 AM.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER .COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

JDS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jan 7, 8:05 PM EST, 6 hours 13 minutes earlier.

Area forecast discussion, Jan 7, 8:05 PM EST, 6 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
805 PM EST WED JAN 7 1998

RECOMMENDATIONS...
ALL...FLASH FLOOD WATCH STILL LOOKS GOOD OVERNIGHT WITH PROGD LOW
LEVEL JET...SOME UPSLOPE ENHANCEMENT AND SATUARATED GROUND FRM
RECENT SNOWMELT AND TODAYS RAIN. WOULD SUGGEST GOING WITH LOW TEMPS
NEAR CURRENT READINGS BASICALLY IN THE 60S.

DISCUSSION...
KFCX 88D AT 00Z SHWD RAIN CONTINUES THIS EVENING ACRS MOST OF
SCOPE. VAD WIND PRFL SHWD STRNG S WINDS ARD 20 TO 60 KNTS. SAT LOOP
INDCTD ENHANCED CLOUDS ACRS PORTIONS OF KY AND SRN OHIO. ALSO A FEW
ENHANCE PATCHES ARE NOTED TO OUR SOUTH. MOISTURE CHNL PIX PLACES
UPPER LOW ACRS TX. RECORD HIGH SET HERE IN BLACKSBURG AT 63.1
DEGREES BREAKING OLD RECORD OF 61 SET IN 1955. RNK 00Z SOUNDING
LOOKED MOIST WITH PREC WATER AT 1.34 INCHES. MODELS HAD DIFERING
OPINIONS ON TIMING AND INTENSITY. VIGOROUS UPPER LEVEL SYSTEM OVER
LOWER MISS VALEY WILL MOVE NNE OVR THE NEXT 48 HOURS.  DEEP MOIST S
FLOW AHEAD OF UPR LEVEL SYSTEM WILL TRANSPORT COPIUS AMOUNTS OF
MOISTURE NORTHWARD ACRS THE AREA. SFC FNT WILL MOVE EAST ACRS FA
THUR NIGHT INTO FRIDAY. ANYHOW...TONIGHT FORECAST...RAIN...HEAVY AT
TIMES CONTINUES INTO THURSDAY. CRW...THANKS FOR THE DSCN.
KK

In the hours before

Special weather statement, Jan 8, 12:40 AM EST, 1 hour 38 minutes before
NCZ001>004-018>020-VAZ010>020-022>024-032>035-WVZ042>045-080945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1240 AM EST THU JAN 8 1998

...SOME STRONG AND POSSIBLY DAMAGING WINDS TO MOVE THROUGH EARLY
   OVERNIGHT...

A BAND OF HEAVY RAIN WITH EMBEDDED THUNDERSTORMS WAS SLOWLY PUSHING
EAST ACROSS NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA THIS MORNING.  SOME VERY STRONG AND GUSTY
WINDS COULD OCCUR AS THIS BAND OF RAIN MOVES THROUGH. IT IS
POSSIBLE THAT SOME OF THE EMBEDDED THUNDERSTORMS COULD PRODUCE
DAMAGING WINDS...KNOCKING DOWN TREES AND POWER LINES. THE THREAT
SHOULD SUBSIDE IN THE MOUNTAINS AND FOOTHILLS BY AROUND 4 AM AS THE
HEAVIEST RAIN MOVES OUT INTO THE PIEDMONT.

IF WIND DAMAGE IS OBSERVED...CONTACT YOUR LOCAL LAW ENFORCEMENT
AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL
WEATHER SERVICE.

JDS
Special weather statement, Jan 8, 12:40 AM EST, 1 hour 38 minutes before
NCZ001>004-018>020-VAZ010>020-022>024-032>035-WVZ042>045-080945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1240 AM EST THU JAN 8 1998

...SOME STRONG AND POSSIBLY DAMAGING WINDS TO MOVE THROUGH EARLY
   OVERNIGHT...

A BAND OF HEAVY RAIN WITH EMBEDDED THUNDERSTORMS WAS SLOWLY PUSHING
EAST ACROSS NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA THIS MORNING.  SOME VERY STRONG AND GUSTY
WINDS COULD OCCUR AS THIS BAND OF RAIN MOVES THROUGH. IT IS
POSSIBLE THAT SOME OF THE EMBEDDED THUNDERSTORMS COULD PRODUCE
DAMAGING WINDS...KNOCKING DOWN TREES AND POWER LINES. THE THREAT
SHOULD SUBSIDE IN THE MOUNTAINS AND FOOTHILLS BY AROUND 4 AM AS THE
HEAVIEST RAIN MOVES OUT INTO THE PIEDMONT.

IF WIND DAMAGE IS OBSERVED...CONTACT YOUR LOCAL LAW ENFORCEMENT
AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL
WEATHER SERVICE.

JDS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 12:54 AM ESTSevere Thunderstorm WarningRNKCarroll46 min
Jan 8, 1:31 AM ESTFlash Flood WarningRNKGiles, Pulaski2 hr
Jan 8, 3:29 AM ESTFlash Flood WarningRNKRoanoke, City of Roanoke, City of Salem2 hr
Jan 8, 4:13 AM ESTFlash Flood WarningRNKRockbridge, City of Buena Vista2 hr
Jan 8, 4:13 AM ESTFlash Flood WarningRNKAlleghany, City of Covington2 hr
Jan 8, 4:13 AM ESTFlash Flood WarningRNKCity of Lexington2 hr
Jan 8, 9:04 AM ESTFlash Flood WarningRNKRockbridge, City of Lexington6 hr
Jan 8, 9:04 AM ESTFlash Flood WarningRNKCity of Buena Vista6 hr
Jan 8, 3:00 PM ESTFlash Flood WarningRNKRockbridge, City of Buena Vista3 hr
Jan 8, 3:00 PM ESTFlash Flood WarningRNKCity of Lexington3 hr

Nearby

Flash Flood Warnings in Virginia, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.